2 doctors weighed in:

How do I get rid of thick mucus, plus my throat is very dry, which makes it imposible thanks i'm am 68 years old post memopausal type 2 diabetic could this be blamed on only one of my medications. The mucus is really terrible in the mornings thanks

2 doctors weighed in
Dr. Heidi Fowler
Psychiatry
1 doctor agrees

In brief: The

The bulk of your response is coming from dr wolfe who provided excellent information.
Also consider medical acupuncture. It is a great adjunct to the already mentioned options.

In brief: The

The bulk of your response is coming from dr wolfe who provided excellent information.
Also consider medical acupuncture. It is a great adjunct to the already mentioned options.
Dr. Heidi Fowler
Dr. Heidi Fowler
Thank
Dr. Michael Wolfe
ENT - Head & Neck Surgery

In brief: Problems

Problems with thick mucous is very common as we get older. Luckily it is more of a nuisance that a dangerous issue.
Mostly, i tell my patients ways to control the symptoms. I have never found the physiologic reason for this to happen, but i can guess that the chemical make-up of the mucus plays a part. As we sleep gravity and the decreased swallow reflex may allow there to be a buil-up. Ialso feel there may possible be an allergic type reaction to something in the bedroom. Whether it is any or all of these, i don't know. Try staying hydrated at all times of the day. Nasal saline irrigation is very helpful and important. Treat any underlying allergies (carefully because many allergy meds may worsen the thick mucous). Maybe an expectorant can thiin the mucous. Many meds can also cause mucous to thicken.

In brief: Problems

Problems with thick mucous is very common as we get older. Luckily it is more of a nuisance that a dangerous issue.
Mostly, i tell my patients ways to control the symptoms. I have never found the physiologic reason for this to happen, but i can guess that the chemical make-up of the mucus plays a part. As we sleep gravity and the decreased swallow reflex may allow there to be a buil-up. Ialso feel there may possible be an allergic type reaction to something in the bedroom. Whether it is any or all of these, i don't know. Try staying hydrated at all times of the day. Nasal saline irrigation is very helpful and important. Treat any underlying allergies (carefully because many allergy meds may worsen the thick mucous). Maybe an expectorant can thiin the mucous. Many meds can also cause mucous to thicken.
Dr. Michael Wolfe
Dr. Michael Wolfe
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified,
14 years in practice
404K people helped
Continue
111,000 doctors available
Read more answers from doctors